Home > Research > Publications & Outputs > Approximate amenability of Schatten classes, Li...
View graph of relations

Approximate amenability of Schatten classes, Lipschitz algebras and second duals of Fourier algebras

Research output: Contribution to journalJournal articlepeer-review

<mark>Journal publication date</mark>2011
<mark>Journal</mark>The Quarterly Journal of Mathematics
Issue number1
Number of pages20
Pages (from-to)39-58
Publication StatusPublished
<mark>Original language</mark>English


Amenability of any of the algebras described in the title is known to force them to be finite-dimensional. The analogous problems for approximate amenability have been open for some years now. In this article we give a complete solution for the first two classes, using a new criterion for showing that certain Banach algebras without bounded approximate identities cannot be approximately amenable. The method also provides a unified approach to existing non-approximate amenability results, and is applied to the study of certain commutative Segal algebras. Using different techniques, we prove that bounded approximate amenability of the second dual of a Fourier algebra implies that it is finite-dimensional. Some other results for related algebras are obtained.